More serious risks of Prilosec and similar drugs

New risks of Prilosec (omeprazole), Nexium, and other similar drugs (so-called proton-pump inhibitors, or PPIs) are being highlighted by the FDA. They can increase the risk of Clostridium difficile-associated diarrhea, a serious infection. This probably occurs because lowering stomach’s acidity allows this bacterium grow more easily. In additional to watery diarrhea, this sinfection causes abdominal pain, and fever, especially after recent antibiotic use. This as another reason to try to limit the use of PPIs. Their use is also associated with a small increase in the risk of pneumonia, bone fractures, vitamin B12 deficiency, and magnesium deficiency. Having diarrhea from a bowel infection will worsen these deficiencies. It is not easy to stop a PPI because heartburn and other symptoms will first get worse, due to “rebound” increase in acidity. This is why once you start taking a drug like Prilosec, it is very difficult to stop. The way to do it is to first lower the dose, then extend the dosing interval to every other day, every third day, etc. Temporarily taking an H2-blocker (Zantac, Pepcid) and antacids can also help in getting off PPIs. PPIs include Prilosec, Prevacid, Protonix, Nexium, Dexilant, and Aciphex.
What does this have to do with headaches? PPIs can sometimes cause headaches directly, but more often they worsen migraines by interfering with the absorption of magnesium and other vitamins. This is a class effect, so switching from one drug to another will not help. Taking a magnesium, vitamin B12 and other supplements may help, but many of my patients, especially those who cannot stop the PPI medication require an intravenous infusion of magnesium and an injections of vitamin B12.

8 comments
  1. Debbie says: 03/28/20123:08 pm

    I have chronic migraine and can’t take NSAIDS because I have gastritis. I take Prevacid daily and i didn’t know that it could make migraines worse! I have found that it’s difficult to discontinue Prevacid and I’m glad to know about using the H-2 blocker. However, even if I want to, I may not be able to discontinue Prevacid if my stomach pain is unbearable without it. How would I know if I need a magnesium infusion and/or injection of vitamin B-12? I take 800 mg of magnesium daily and get 50mcg of B12 in my multi-vitamin.

  2. Dr. Mauskop says: 03/28/201211:33 pm

    You can ask your doctor to check your vitamin B12 and homocysteine level (high homocysteine indicates B12 deficiency, even if B12 itself is normal), as well as RBC magnesium, which is more accurate that the regular, serum level. A recent study showed that if you have high homocysteine and take vitamins B6, B12, and folic acid, your migraine headaches may improve. This seems to apply mostly to those who have migraine with aura.

  3. Dr. Mauskop says: 04/06/20128:10 am

    You can ask your doctor to check your RBC magnesium and vitamin B12 levels, although neither test is very accurate. For B12, we also check a related test – homocysteine level – if homocysteine is high, then you need not only vitamin B12, but also folic acid (500 mg) and vitamin B6 or pyridoxine (25 mg) and this combination can help migraine headaches. 50 mcg of vitamin B12 in a multivitamin may not be enough. Taking 1,000 mg sublingually (under your tongue) may be enough, but in severe deficiency, injections are necessary. 800 mg of magnesium is usually sufficient.

  4. Danielle says: 09/07/201411:18 am

    I stopped my PPIs a month ago and soon after I stopped them I started waking up every day (for a month now) with a dull and constant headache throughout the day. The headaches range from a 1-4 on the pain scale and they feel like they are occurring in the front of my head throughout the forehead and temples. They are not migraines though.

    Once I realized going off the PPIs was the cause of my headaches I started taking them again in hopes of stopping the headaches but it has not helped. I am wondering what I should do now to try to make the headaches stop?

    I have experienced chronic headaches once before when I tried to stop taking my PPIs but I didn’t realize the headaches were caused by stopping my PPIs so I went to the doctor and he said maybe the headaches were caused by allergies so he put me on a daily dose of Flounase and Zyrtec and surprisingly this solved the problem and I no longer had headaches…..that is until recently stopped my PPIs and now I am still taking the allergy meds but they are not helping with my headaches.

  5. andy says: 09/22/20141:06 am

    Currently,Im on omeprazole and domperidone for my GERD.I stopped taking domperidone as there are few articles written on it about cardiac failure.now,whenever I take omeprazole,i have this anxiety attack,my chest feels tightened.is it one of the side effects?

  6. joseph says: 10/01/20149:47 am

    Danielle, I have exactly the same problem! I took them for a couple of months when I did the PREVpac and now I have the headaches just as you describe. I’m frustrated! I have seen a nurologist and she has booked me in for an MRI. I have Done a CAT scan, but they found nothing with that. I have been taking Hawthorn tea which has mitigated the headaches a lot. I think the heahaches are something to do with nurtients, the vascular system, or toxins.

  7. Dr. Mauskop says: 10/01/201410:16 am

    Yes, it is possible that omeprazole causes anxiety and it is possible that domperidone is a safer choice – ask your doctor about it.

  8. Dr. Mauskop says: 10/01/201410:19 am

    It is possible that you and Danielle are having headaches due to reflux. This is relatively uncommon without obvious reflux symptoms, but irritation of the nasal passages by acid at night could be contributing to the headaches. To avoid having to take PPIs such as Prevacid, Prilosec (omeprazole) and other you can try different probiotics and a reflux diet, particularly avoiding caffeine.

Submit comment